[Skip to Content]
[Skip to Content Landing]
Article
November 7, 1990

Lead Poisoning From the Use of Indian Folk Medicines

Author Affiliations

Centers for Disease Control Atlanta, Ga
Seattle, Wash
Food and Drug Administration Bothell, Wash
University of South Florida Tampa
Food and Drug Administration Cincinnati, Ohio

Centers for Disease Control Atlanta, Ga
Seattle, Wash
Food and Drug Administration Bothell, Wash
University of South Florida Tampa
Food and Drug Administration Cincinnati, Ohio

JAMA. 1990;264(17):2212-2213. doi:10.1001/jama.1990.03450170060017
Abstract

To the Editor.—  Folk medicines from various cultures may contain levels of toxic compounds high enough to cause poisoning.1,2 Lead poisoning due to the use of certain folk medicines among Asian Indians living in the United States has been reported previously.3-5 The following case involves a non-Asian US resident who received treatment through "alternative medical" channels.

Report of a Case.—  In August 1989, a 41-year-old white, non-Hispanic woman from Seattle, Wash, was hospitalized with a 1-month history of increasing abdominal pain, obstipation, and weight loss. A gastroenterologist was consulted. Laboratory test results revealed a hypochromic anemia (hematocrit, 28.8), basophilic stippling, reticulocytosis (2.7 × 109/L), and normal leukocyte and platelet counts. The results of serum chemistry and other diagnostic tests were unremarkable, except for a blood lead level of 3.43 μmol/L.To determine the source of the lead exposure, we took an in-depth medical history of the

×